Arizona, 2024

Damaging Winds in Arizona, July 23, 2024

July 23, 2024 · NWS PSR · 2 events in 2 counties and zones

With the subtropical high pressure situated over southern Nevada, the steering flow was from the northeast. Thunderstorm activity developed over the Mogollon Rim during the early afternoon hours and was steered southwestward towards Yavapai, northwestern Maricopa, and La Paz Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

With the subtropical high pressure situated over southern Nevada, the steering flow was from the northeast. Thunderstorm activity developed over the Mogollon Rim during the early afternoon hours and was steered southwestward towards Yavapai, northwestern Maricopa, and La Paz Counties. The overall environment was characterized by MLCAPE values of 500-1000 J/KG, with DCAPE values near 2000 J/KG. Thus, conditions were favorable for strong to severe downburst wind gusts to materialize with any thunderstorm activity that developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 23, 4:46 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 23, 4:46 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
446 PM MST Tue Jul 23 2024

.UPDATE...Updated 00Z Aviation Discussion.

&&

.SYNOPSIS...
Daily thunderstorm activity is expected to continue through the
rest of the week, with the highest chances across the AZ higher
terrain areas. Storm chances will still exist across the lower
deserts, with large daily fluctuations in coverage. Drier
conditions are expected during the upcoming weekend. Temperatures
through the next several days will remain above normal.

&&

.DISCUSSION...
The latest objective analysis depicts the center of the
subtropical ridge situated over southern NV with most of the
region entrenched under northeasterly flow aloft. Widely scattered
and storms have already started develop along the vicinity of the
Mogollon Rim. The activity through the afternoon will be steered
southwestward into portions of Yavapai, Gila, and Mohave counties
and eventually into the lower deserts of south-central and
southwest AZ. The main question is gonna be whether or not these
storms survive their trip into the lower deserts and this aspect
of the forecast is not clear cut as the latest Hi-res model
guidance continues to show widely varying solutions. Everything
will be dependent on whether or not the storms that initially
develop over the High Country can spark a deep enough outflow
boundary or any sort of outflow collisions to spark new storm
development across the lower deserts. Another area in which
thunderstorm activity has already developed has been across
western portions of Joshua Tree National Park as well as across
the Peninsular Range of the northern Baja Peninsula and San Diego
Mountains, which could instigate some new development across
western Imperial County later on this afternoon. There is also
some signal of potential new thunderstorm activity developing in
portions of Riverside County from outflow collisions from activity
from western AZ and the Mohave desert as well from the San Diego
Mountains and western Imperial County. The main hazard with these
storms as they mature will be the potential for strong gusty winds
with latest HREF indicating a 30-70% chance of gusts of 35+ mph
across a wide area, with a 5% chance of 58+ mph gusts, especially
across western AZ and the Mohave Desert Region. With the strong
winds will also be the potential for areas of blowing dust to
materialize in the dust prone areas. Locally heavy rainfall will
also be possible, especially near the vicinity of Joshua Tree
National Park.

Heading into the middle to latter half of the week, as a trough
impinges across the Pacific Northwest, the subtropical ridge is
expected to be displaced very slightly southeastward into western AZ
while strengthening slightly as 500 mb height fields increase to
between 597-600dm. The overall steering flow is not expected to
change that much with the mid-level flow still remaining out of
the east to northeast. The latest hi-res model guidance indicates
a much more active day for convection across eastern and
southeastern AZ on Wednesday. Not much thunderstorm activity is
being depicted across the south-central AZ lower deserts Wednesday
evening, however, if there are multiple outflow collisions, then
storm chances will indeed go up. A strong outflow boundary
originating from the activity across eastern and southeastern AZ
is likely to migrate its way northwestward through south-central
AZ and could potentially result in blowing dust issues, especially
across Pinal County. What the outflows will likely do is increase
the low-level moisture and setup for a better storm environment
for Thursday.

Guidance for the past several iterations has been hinting on the
potential for better storm coverage across the south-central AZ
lower deserts, including the Greater Phoenix area, for Thursday. A
robust shortwave that develops along the eastern periphery of the
ridge is being indicated by guidance to move in, providing larger
scale forcing for ascent. In addition, with the better moisture
likely to be in place, forecast soundings for Phoenix indicate
MLCAPE values of 1000-1500 J/KG. Therefore, the combination of the
good thermodynamic environment in addition to the larger scale
forcing for ascent from the shortwave energy should be sufficient
for more robust storm activity to materialize Thursday evening
across the south-central AZ lower deserts.

Ensemble guidance continues to be consistent in indicating an upper-
level trough progressing into the Great Basin Region through the
weekend. This will cause the subtropical ridge to be displaced
further southward towards the international border while also
weakening in the process. This pattern shift will result in some
form of a drier westerly flow to settle in, dropping moisture
levels. As a result, a decrease in monsoonal thunderstorm activity
is likely, with activity mostly confined to far eastern and
southeast AZ for Saturday and Sunday. By early next week, the
ensembles indicate that the subtropical ridge will quickly
rebound and move back into the Four Corners region. At the same
time, there are indications from both the GFS and ECMWF
deterministic model solutions of a potent inverted trough moving
into the region from Mexico. If the model guidance is correct with
the depiction of the inverted trough and with moisture
increasing, then a more active thunderstorm pattern is likely to
setup.

High temperatures today will continue to remain similar to yesterday
with highs between 108-113 degrees across the lower deserts. As the
subtropical ridge strengthens Wednesday and Thursday, hotter
temperatures can be expected with highs of 109-114 degrees across
the AZ lower deserts to between 115-118 degrees across southeast
CA. An Excessive Heat Warning is in effect for areas along the
Colorado River Valley westward through all of southeast CA through
Friday as the combination of the hotter temperatures along with
dewpoints in the mid 60s to mid 70s will cause heat indices to
approach or in some cases exceeding 120 degrees, making for
oppressive conditions. Heading into the weekend, as the
subtropical ridge weakens, temperatures will be cooling off with
highs across many of the lower desert communities likely staying
near to just below 110 degrees.

&&

.AVIATION...Updated at 2345Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Westerly winds will continue into the evening. Guidance has backed
off on the outflow potential this evening, however, it still does
show a couple weak outflows trying to move into the Phoenix Metro
around 02-03Z this evening. Given that there is not much activity
off to the NE at this time and there is more activity/more robust
activity off to the NW, the current thinking that any outflow that
does survive into the Phoenix Metro will come from those storm
from the NW. So have reflected that in the TAFs by making the wind
direction 350-360 with speeds around 10 kt. There may be some very
brief gusts up around 20 kt, but these are not expected to last
long, if they occur at all. The outflow is expected to wash out
prior to reaching KIWA, so the wind shift from any outflows has
been removed from their TAF. VCSH/VCTS is also no longer expected
and has also been removed from the TAFs. Behind the potential
outflow this evening winds are expected to return to their typical
diurnal tendencies, going easterly overnight and returning to
westerly tomorrow afternoon. Tomorrow evening we will once again
have to watch for outflow potentials and possible VCSH/VCTS, but
this would occur after 00Z. There will be fluctuating mid and
high clouds throughout the period with bases down to around 10 kft
with convection.

Southeast California/Southwest Arizona including KIPL and KBLH:
In the area, isolated storms have fired up around SE CA and on the
AZ side of the CO River. We will have to continue to monitor these
storms this evening and if any additional activity tries to fire
up near or over the terminals, however, at this time no activity
is expected to directly impact the terminals. A complex of storms
currently in west-central AZ will continue to move to the SW
through the evening. This activity is expected to push an outflow
boundary through KBLH, with gusts up around 20-25 kt around 05Z
this evening. This outflow could be accompanied by VCSH and could
cause some BLDU with a slight drop in visibility to around 6SM.
Otherwise winds will continue to follow their typical diurnal
trends and tend to be southeasterly at KIPL and southerly at KBLH.
Mid and high cloud coverage will fluctuate with convective
development with bases down to around 10 kft.

&&

.FIRE WEATHER...
Widely scattered afternoon and evening thunderstorms will be
common over higher terrain locations of eastern districts through
the majority of the week with storms occasionally propagating
into lower elevations. While only a few areas are expected to
receive beneficial wetting rainfall, the main impacts from these
storms will be strong, gusty outflow winds which could affect any
ongoing wildfires and the possibility of new starts due to
lightning. Winds outside of thunderstorms will generally exhibit
typical afternoon upslope tendencies with gusts commonly around 20
to 25 mph. Otherwise, minimum afternoon humidity levels will
mostly fall in a 20-35% range with a potential for modest drying
towards the end of the week and weekend. Overnight recovery
should be highly variable from 30-40% in lower elevations to
40-80% in higher terrain of eastern districts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Friday for AZZ530-532.

CA...Excessive Heat Warning until 8 PM PDT Friday for CAZ560>570.

&&

DISCUSSION...Lojero
AVIATION...Berislavich
FIRE WEATHER...Salerno

In the hours before

Special weather statement, Jul 23, 3:57 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
357 PM PDT Tue Jul 23 2024

CAZ561-570-232345-
Chuckwalla Valley CA-Joshua Tree NP East CA-
357 PM PDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SAN BERNARDINO AND RIVERSIDE
COUNTIES THROUGH 445 PM PDT...

At 357 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Eagle Mtn, or 22 miles north of Desert Center. This
thunderstorm was nearly stationary. Additional storm development was
seen just east of SR-177.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

This includes CA Route 177 between mile markers 19 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3407 11532 3408 11504 3393 11498 3392 11546
      3407 11556 3408 11554 3411 11552
TIME...MOT...LOC 2257Z 135DEG 2KT 3404 11539

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SDB
Special weather statement, Jul 23, 4:22 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
422 PM PDT Tue Jul 23 2024

CAZ560-561-240000-
Joshua Tree NP West CA-Joshua Tree NP East CA-
422 PM PDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SAN BERNARDINO AND RIVERSIDE
COUNTIES THROUGH 500 PM PDT...

At 422 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Twentynine Palms Airport, or 13 miles south of
Twentynine Palms. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3406 11601 3403 11600 3403 11591 3395 11585
      3383 11600 3393 11620 3408 11602 3407 11600
TIME...MOT...LOC 2322Z 135DEG 2KT 3395 11599

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SDB
Special weather statement, Jul 23, 5:20 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
520 PM PDT Tue Jul 23 2024

CAZ560-561-568-240100-
Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA-
520 PM PDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SAN BERNARDINO AND RIVERSIDE
COUNTIES THROUGH 600 PM PDT...

At 520 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Cottonwood Visitor, or 17 miles northwest of
Chiriaco Summit. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3384 11555 3375 11587 3389 11607 3404 11575
      3403 11570
TIME...MOT...LOC 0020Z 135DEG 2KT 3389 11586

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB
Special weather statement, Jul 23, 5:40 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
540 PM MST Tue Jul 23 2024

AZZ531-536-240115-
Gila River Valley AZ-Kofa AZ-
540 PM MST Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LA PAZ AND NORTH
CENTRAL YUMA COUNTIES THROUGH 615 PM MST...

At 540 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Yuma Proving Ground, or 22 miles northeast of
Martinez Lake. This thunderstorm was nearly stationary.

Strong, gusty winds will be capable of producing areas of blowing
dust with reduced visibilities below 6 miles.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern La Paz
and north central Yuma Counties.

This includes AZ Route 95 between mile markers 56 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3330 11403 3313 11391 3296 11429 3326 11439
TIME...MOT...LOC 0040Z 068DEG 4KT 3319 11419

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB
Special weather statement, Jul 23, 6:00 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
600 PM MST Tue Jul 23 2024

AZZ531-533-240145-
Kofa AZ-Central La Paz AZ-
600 PM MST Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LA PAZ AND NORTH
CENTRAL YUMA COUNTIES THROUGH 645 PM MST...

At 559 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Kofa Wildlife Refuge, or 38 miles northeast of
Martinez Lake. This thunderstorm was nearly stationary.

Strong, gusty winds will be capable of producing areas of blowing
dust with reduced visibilities below 6 miles.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palm Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3343 11390 3326 11382 3314 11405 3339 11416
TIME...MOT...LOC 0059Z 068DEG 4KT 3332 11394

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SDB
Special weather statement, Jul 23, 6:01 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
601 PM MST Tue Jul 23 2024

AZZ534-240145-
Aguila Valley AZ-
601 PM MST Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 645 PM
MST...

At 601 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Wickenburg, moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wickenburg.

This includes US Highway 60 between mile markers 89 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3397 11275 3375 11288 3392 11314 3401 11302
      3400 11280
TIME...MOT...LOC 0101Z 038DEG 5KT 3397 11290

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SDB

The radar

The Yuma radar (KYUX), 73 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 23, 6:29 PM MST
Where
Yuma County, 8.53 mi ENE of Martinez Lake
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.100, -114.365

A Yuma Proving Ground Mesonet site west of US Highway 95 measured a 61 mph wind gust.

Thunderstorm Wind, Maricopa

When
July 23, 7:14 PM MST
Where
Maricopa County, 1.28 mi NNW of Aguila
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.946, -113.182

A mesonet station in Aguila measured a 58 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202309, 1202308.